Ask the Pharmacist: Understanding the dangers of low blood sugar
by Brandpoint (ARA) Sponsored Content
Jan 21, 2014 | 6876 views | 0 0 comments | 38 38 recommendations | email to a friend | print


(BPT) - The numbers are astounding - nearly 400 million people worldwide suffer from diabetes and many patients may not realize they are at risk for a condition known as hypoglycemia. Hypoglycemia is characterized as dangerously low blood sugar levels that could cause serious side-effects including hospitalization.

Jay Belcher, is a specialist pharmacist in Express Scripts Diabetes Therapeutic Resource Center, and counsels patients who may not be aware of their risk for hypoglycemia.

'Normally, our body has a natural response that is triggered when blood sugar levels drop below a normal level,' says Belcher. 'However, in some people with diabetes, this response is impaired. Certain medications used to treat diabetes, such as insulin, can also prevent glucose levels from easily returning to the normal range.'

There are certain people at increased risk for hypoglycemia - including those with chronic diabetes and type 1 diabetes patients.

'People with type 1 diabetes are at increased risk because they may not show early warning signs of low blood glucose, a condition called hypoglycemia unawareness,' says Belcher. 'This means an individual no longer experiences early warning symptoms such as shakiness, sweating, anxiety and hunger; raising their risk of lapsing into severe hypoglycemia.'

It's important for all diabetes patients to remember that hypoglycemia is usually mild and can be treated quickly and easily by consuming a small amount of a glucose-rich food or drink. Unfortunately the condition can rapidly worsen causing confusion, clumsiness or fainting; in fact, severe hypoglycemia can lead to seizures, coma and even death.

Belcher offers the following tips to help prevent hypoglycemia:

* Timing is everything: As with all medications, always take your diabetes medications in the recommended dosage and at the recommended times. Some diabetes medications can cause hypoglycemia. If you have questions, talk to your physician or specialist pharmacist who can help explain how and when to take these medications.

* Watch what you eat: Following a meal plan is important for managing diabetes. Have enough food during each meal, avoid skipping meals and try healthy snacking (if recommended). If you are struggling with your food intake, work with a registered dietician who can help design a meal plan that fits your personal preferences and lifestyle. Eating right will help you manage your diabetes.

* Exercise responsibly: Check your blood glucose before sports, exercise, or other physical activity and adjust medication if necessary. Plus, have a snack handy if your levels fall below 100 milligrams per deciliter (mg/dL). Also, check blood glucose at regular intervals during extended periods of physical activity and periodically after physical activity and adjust medications if necessary.

* Limit alcohol consumption: Drinking alcoholic beverages, especially on an empty stomach, can cause hypoglycemia. Heavy drinking can be particularly dangerous for people taking insulin or medications that increase insulin production. Only consume alcohol with a snack or meal.

For more information and additional ways to become a more engaged and empowered patient, visit Express Scripts' Healthcare Insights blog at lab.express-scripts.com.
Comments
(0)
Comments-icon Post a Comment
No Comments Yet


We encourage your online comments in this public forum, but please keep them respectful and constructive. This is not a forum for personal attacks, libelous statements, profanity or racist slurs. Readers may report such inappropriate comments by e-mailing the editor at news@pattersonirrigator.com.